top of page

The final visible impact of chemo

Updated: May 16, 2019

The last physical reminder of my five months of chemo is almost gone: My funky-looking fingernails have grown out to the point that it is no longer apparent that my fingernails had once separated from the nailbed. The separation caused my fingernails to look white. Okay, sorry to gross you out. But, this is a very real side-effect to chemo with Taxol, the brand name for Paclitaxel.


I am very fortunate that this was the only side-effect I had from Taxol, which I received in a three-hour long appointment at the hospital every week for three months. Others reported neuropathy, or a tingling sensation in their fingertips which could make it challenging to button your jeans. My side effect meant that I had painful fingertips while I was on Taxol, and I had to soak my fingers in vinegar. Vinegar is a great natural disinfectant and helped keep any infection away.


The fact that my fingernails separated from the nailbeds also meant that it was hard to button things, or to put earrings in. My fingertips were too tender to make me want to put in earrings, as did my changing perspective -- looking pretty was the last thing on my mind when I was going through chemo. Not everyone is the same, however, and for some, maintaining a life that was as close as possible to their old one pre-chemo is vital -- and that may have meant wearing earrings. Not me. I was too focused on making myself comfortable while going through the five months of chemo.


It will be emotional when I clip my fingernails and remove the last, discolored parts of my fingernails. It may seem like an odd, or little thing, but to me it means that I survived chemo, and it reminds me of what I went through.


60 views0 comments

Comments


bottom of page